New York, 2014

Lake-Effect Snow in New York, March 20 to 21, 2014

March 20 to 21, 2014 · NWS BGM · 1 event in 1 county or zone

Cold, northwest flow moving across the warmer waters of Lake Ontario helped develop an area of lake effect snow that affected northern Oneida county during the overnight hours on Thursday, March 20th. This lake effect snow band produced 6-10 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Cold, northwest flow moving across the warmer waters of Lake Ontario helped develop an area of lake effect snow that affected northern Oneida county during the overnight hours on Thursday, March 20th. This lake effect snow band produced 6-10 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 20, 7:04 PM EST, 56 minutes earlier.

Area forecast discussion, Mar 20, 7:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
804 PM EDT THU MAR 20 2014

.SYNOPSIS...
LAKE EFFECT SNOW SHOWERS WILL MOVE THROUGH NORTHERN NY OVERNIGHT,
THEN ANOTHER STORM SYSTEM WILL CROSS THE GREAT LAKES FRIDAY NIGHT
INTO SATURDAY. THIS STORM WILL BRING A WINTRY MIX OF LIGHT
PRECIPITATION.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPGRADED POPS THROUGH THE LATE AFTERNOON TO ACCOUNT FOR STRONGER
THAN EXPECTED THERMALS PRODUCING BRIEF SQUALLS. TEMPERATURES WILL
REMAIN HIGHLY VARIABLE, FLUCTUATING BETWEEN THE UPPER 30S AND
UPPER 40S BASED ON SUNSHINE AND PRECIPITATION.

A LAKE BAND WILL SET UP MAINLY NORTH OF OUR FA OVERNIGHT. THE
PERIPHERY COULD BRING 2 TO 3 INCHES OF NEW SNOW TO FAR NORTHERN
ONEIDA COUNTY, AND LIGHTER AMOUNTS ACROSS THE NORTHERN FA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
800 PM EDT UPDATE...
SCATTERED LAKE EFFECT SNOW SHOWERS CONTINUE ACROSS THE CWA THIS
EVENING. EXPECT THESE TO SLOWLY DIMINISH TOWARDS SUNRISE TOMORROW.
MADE MINOR ADJUSTMENTS TO THE FORECAST ON TEMPS TO ADJUST TO
REALITY. PREVIOUS FORECAST LOOKS GOOD.

PREVIOUS FORECAST...
BRIEF HIGH PRESSURE BUILDS IN FRIDAY MORNING, BEFORE A CYCLONE
TREKS ACROSS THE GREAT LAKES TO NEAR LAKE ONTARIO LATE FRIDAY
NIGHT. UTILIZED THICKNESS TOOL, COMBINED WITH MODEL SOUNDING
ANALYSES, AND CAME UP WITH A MAINLY RAIN TO SNOW MIX, AND SOME
BRIEF EMBEDDED FREEZING RAIN.

THE KEY WITH THIS SYSTEM IS THAT MOISTURE IS VERY LIMITED.
THEREFOR BELIEVE THE EFFECTS OF THE WINTRY MIX WILL BE MINIMAL,
AND SNOW TOTALS WILL BE WELL UNDER AN INCH.

LAKE EFFECT WILL SET UP BRIEFLY BEHIND THE CYCLONE BEFORE A
BUILDING RIDGE SHEARS THE LOW LEVEL WIND PROFILE. ANOTHER ARCTIC
SHOT MOVES INTO ONTARIO PROVINCE, WITH COLD AIR BLEEDING INTO
NY/PA AND BRINGING MUCH BELOW NORMAL TEMPS FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED PERIOD WILL BE DOMINATED BY AN UPPER LEVEL TROF THAT WILL
EXTEND OVER EASTERN CANADA AND THE EASTERN UNITED STATES.
TEMPERATURES MONDAY THROUGH WEDNESDAY WILL RUN ABOUT 15 DEGREES
BELOW NORMAL. LATE IN THE PERIOD THERE ARE SIGNS OF H5 HEIGHTS
RISING AS JAMES BAY VORTEX STARTS LIFTING NORTH RESULTING IN SOME
MODIFICATION ON THURSDAY.

SUNDAY NIGHT, COLD NORTHWEST FLOW MAY PRODUCE SOME SCATTERED LAKE
EFFECT SNOW SHOWERS PRIMARILY IN THE FINGER LAKES REGION. MONDAY
THROUGH MONDAY NIGHT, LOOKS DRY WITH SFC HIGH PRES IN VCNTY.
TUESDAY THROUGH TUESDAY NIGHT, WILL CONTINUE WITH CHC POPS AS MODELS
SHOW SFC LOW PRES TRACKING FROM THE CAROLINAS NORTHEAST TO COASTAL
NEW ENGLAND. AREA MAY GET BRUSHED BY THIS SYSTEM BUT FOR NOW THE
BRUNT OF SENSIBLE WEATHER ASSOCIATED WITH COASTAL WILL BE WELL
EAST OF FA. BEHIND FEATURE ON WEDNESDAY MORE LAKE EFFECT SNOW
SHOWERS ARE POSSIBLE UNDER COLD NORTHWEST FLOW. THURSDAY WITH SFC
HIGH PRES IN THE MID ATLANTIC, DRY AND MILDER WEATHER IS EXPECTED.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
KBGM RADAR SHOWS WIND FROM AROUND A 270-280 DEGREES ABT 25 KTS JUST
OFF THE DECK TO 50 KNOTS AT AROUND 12 KFT. THE FLOW WILL
GRADUALLY VEER MORE TO ARND 280-290 DEGREES BY 6Z OR SO AS AN
UPPER LEVEL WAVE TRACKS E-SE ACRS THE REGION BY 6Z. THIS WILL
INCREASE THE MOISTURE AND LAKE ENHANCED SNOW SHOWERS FOR THE REST
OF THE C NY TERMINALS BY 6Z EXCEPT KRME. FOR KRME I EXPECT IFR TO
LIFR BTWN 00Z AND 02Z AND THEN IFR-MVFR BETWEEN 2Z AND 6Z...THEN
PATCHY MVFR SHSN BTWN 6 AND 10Z. AT KSYR I EXPECT VFR TO IFR IN
SHSN 00Z TO 04Z AND MVFR-IFR SNSH BTWN 04Z AND 06Z AS MOISTURE PEAKS.
FARTHER S...I THINK THE VSBYS WILL DROP TO IFR A BIT LATER WITH
THE VEERING FLOW AS THIS WAVE PASSES. SO FOR KITH I HAVE A TEMPO
IFR GROUP FOR SHSN BTWN 01Z AND 05Z AND 02Z AND 06Z AT KBGM. AT
KELM...I HAVE MAINLY VFR WITH TEMPO FOR MVFR SHSN UNTIL 4Z. AS FOR
KAVP I SEE JUST VFR IN MAINLY BKN-OVC SC THRU THE NGT WITH A FEW
FLURRIES UNTIL 4Z.

AFTER THIS WAVE PASSES ARND 6Z...SUBSC WILL LOWER THE INVERSION
AND I EXPECT MAINLY VFR IN BKN-OVC SC UNTIL LATE MORNING ALL TAFS.

THE SC WILL CLR FIRST TO THE W AND S AT KELM AND KAVP AND LAST IN
KRME AS SUBSDC AND HIGH PRESSURE BUILDS IN DURG THE DAY FRIDAY
FROM SW-NE.

WINDS WILL BE WEST AT 10-15 KNOTS WITH GUSTS AROUND 25 KNOTS OR SO
THROUGH 6Z. THEN WINDS WILL BE WEST TO NORTHWEST AROUND 10 KNOTS
THRU FRIDAY.

OUTLOOK...

FRI NGT/SAT...RESTRICTIONS POSSIBLE IN LIGHT WINTRY MIX.

SAT NGT/SUN...RESTRICTIONS POSSIBLE IN SNOW SHOWERS, MAINLY NY
TERMINALS.

MON...VFR.

TUESDAY...CHANCE FOR RESTRICTIONS IN LIGHT SNOW.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/KAH
SHORT TERM...DJP
LONG TERM...DJN
AVIATION...RRM
Hazardous weather outlook, Mar 20, 12:54 PM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT THU MAR 20 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
154 PM EDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Oneida

When
March 20, 8:00 PM EST to March 21, 7:00 AM EST
Where
Northern Oneida forecast zone
Reported by
CoCoRaHS
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6-10 inches across the northern third of the county. The highest amount of 10.2 inches fell one mile southeast of Point Rock.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499663.